Alert archive / Kentucky / Wind Advisories in 2006

Wind Advisory 1, NWS Jackson, KY

January 17, 20064 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Jan 17, 2006, 4:15 AM EST for 4 counties in Kentucky. It took effect at Jan 17, 2006, 1:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2006, 4:15 AM EST (09:15 UTC)
In effect from
Jan 17, 2006, 1:00 PM EST
Expired
Jan 17, 2006, 7:39 PM EST
In force
7 hr
Issued by
NWS Jackson, KY

Counties Bell County, KY, Harlan County, KY, Letcher County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.3 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KJKL 170915
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
415 AM EST TUE JAN 17 2006

...WINDY CONDITIONS ARE EXPECTED ACROSS THE HIGHER TERRAIN OF
SOUTHEASTERN KENTUCKY...

.WINDS WILL INCREASE THROUGH THE AFTERNOON HOURS...AS LOW PRESSURE
TRACKS ACROSS THE TENNESSEE VALLEY. WIND GUSTS UP TO 45 MPH ARE
POSSIBLE ACROSS THE HIGHER TERRAIN.

KYZ087-088-118-120-171715-
/O.NEW.KJKL.WI.Y.0001.060117T1800Z-060118T0600Z/
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
415 AM EST TUE JAN 17 2006

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM
EST WEDNESDAY. 

LOW PRESSURE WILL CONTINUE TO MOVE EAST TODAY. WINDS WILL INCREASE
AS THE LOW PRESSURE SYSTEM DEEPENS AND TRACKS JUST SOUTH OF THE
AREA. THE TIGHTENING PRESSURE GRADIENT WILL PRODUCE GUSTS UP TO 45
MPH ACROSS THE HIGHER TERRAIN.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
WIND GUSTS BETWEEN 45 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS73 KJKL 171654 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1154 AM EST TUE JAN 17 2006

...WINDY CONDITIONS ARE EXPECTED ACROSS THE HIGHER TERRAIN OF
SOUTHEASTERN KENTUCKY...

.WINDS WILL INCREASE THROUGH THE AFTERNOON HOURS...AS LOW
PRESSURE TRACKS ACROSS THE TENNESSEE VALLEY. WIND GUSTS UP 
TO 45 MPH ARE POSSIBLE ACROSS THE HIGHER TERRAIN.

KYZ087-088-118-120-180100-
/O.CON.KJKL.WI.Y.0001.060117T1800Z-060118T0600Z/
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
1154 AM EST TUE JAN 17 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY...

LOW PRESSURE WILL CONTINUE TO MOVE EAST ACROSS THE REGION TODAY.
WINDS WILL INCREASE AS THE LOW PRESSURE SYSTEM DEEPENS AND TRACKS
JUST SOUTH EASTERN KENTUCKY. THE TIGHTENING PRESSURE GRADIENT WILL
PRODUCE GUSTS UP TO 45 MPH ACROSS THE HIGHER TERRAIN.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
WIND GUSTS BETWEEN 45 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KJKL 180039
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
739 PM EST TUE JAN 17 2006

...WINDS TO REMAIN BELOW ADVISORY CRITERIA THIS EVENING AND
OVERNIGHT... 

.THE STRONGEST WINDS ALOFT HAVE SHIFTED EAST ENDING THE CONCERN FOR
EXCESSIVE WIND GUSTS...EVEN ON THE RIDGES. SOUTH WINDS OF 10 TO 20
MPH WILL SWITCH TO THE WEST AFTER MIDNIGHT AS A COLD FRONT CROSSES
EAST KENTUCKY. GUSTS UP TO 40 MPH ARE POSSIBLE ON THE RIDGES WITH THIS
FRONTAL PASSAGE LATER TONIGHT...BUT SPEEDS WILL REMAIN BELOW ADVISORY
CRITERIA. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED.

KYZ087-088-118-120-180145-
/O.CAN.KJKL.WI.Y.0001.000000T0000Z-060118T0600Z/
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
739 PM EST TUE JAN 17 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WIND
ADVISORY. 

WINDS MAY GUST TO 40 MPH ON THE RIDGES LATER TONIGHT AND DURING THE
DAY WEDNESDAY...BUT THEY ARE EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA.

$$

GREIF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Jan 16, 10:35 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Jan 16, 10:35 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1035 PM EST MON JAN 16 2006

.DISCUSSION...

02Z SFC ANALYSIS SHOWS AN ELONGATED NORTH TO SOUTH AREA OF LOW
PRESSURE SLOWLY MOVING INTO THE OHIO VALLEY. A WARM FRONT...FROM THE
LOW TO OUR WEST...STRETCHED EASTWARD ALONG THE OHIO RIVER AND CURVING
SOUTHEAST INTO THE SOUTHERN APPALACHIANS. TEMPERATURES VARIED BY 10
TO 20 DEGREES ACROSS THIS BOUNDARY WITH LOW 50S COMMON IN CENTRAL AND
EASTERN KENTUCKY WHILE MID 30S WERE FOUND TO THE NORTHEAST IN WEST
VIRGINIA. A DECK OF NEAR MVFR CLOUDS COVERS THE AREA AS SEEN IN THE
OBS AND ON SATELLITE. MEANWHILE...ON RADAR...LIGHT RAIN IS RAPIDLY
OVER-SPREADING THE CUMBERLAND VALLEY WITH HEAVIER SHOWERS DEVELOPING
IN SOUTH CENTRAL KENTUCKY AND MIDDLE TENNESSEE. FOR THE REST OF THE
NIGHT EXPECT SHOWERS TO PROGRESS STEADILY NORTHEASTWARD ENVELOPING
THE WHOLE CWA BY DAWN. ACCORDINGLY...WILL BE UPDATING THE POPS IN
THE GRIDS AND TEXT PRODUCTS. IN ADDITION...HAVE FINE TUNED THE TEMPS
TO REFLECT SLIGHTLY RISING VALUES TOWARD DAWN AND ALSO BEEFED UP
WINDS A TAD OVERNIGHT. UPDATES TO ALL GRIDDED AND TEXT PRODUCTS
WILL BE ISSUED SHORTLY.

&&

.PREV DISCUSSION...
436 PM EST MON JAN 16 2006

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...THE MODELS INITIALIZED WELL
AND WERE IN GOOD GENERAL AGREEMENT AS TO THE TIMING OF THE FRONTAL
SYSTEMS. THE BIGGEST DIFFERENCE WAS THAT THE 12 GMT NAM WAS SHOWING
A BREAK IN THE PRECIPITATION ON TUESDAY. THE 18 GMT NAM...WHICH JUST
CAME OUT...WAS ALSO CONTINUING WITH A BREAK IN THE PRECIPITATION.
THIS BREAK SEEMS CONSISTENT WITH A DOWNSLOPING EFFECT AS THE SURFACE
WINDS ARE ALSO PROGGED TO BECOME BE IN THE 160 TO 180 DEGREE RANGE.
WENT WITH A ONE INCH OR LESS OF SNOW FROM THE TROUGH THAT WILL PASS
BEHIND THE FRONT ON TUESDAY NIGHT. THE VA BORDER COUNTIES MAY SEE 1
TO 2 INCHES OF SNOW FROM THIS SYSTEM. THE WIND FLOW FROM 260 TO 270
DEGREE DIRECTION IS VERY UNFAVORABLE FOR UPSLOPE PRECIPITATION AND
AS SUCH...DO NOT SEE THIS AS MUCH OF A SNOW EVENT. THE BUFKIT IS
INDICATING THAT THE PROBLEM FOR PRODUCING SNOW FROM THIS EVENT IS
THAT THE TEMPERATURES ALOFT ARE TOO WARM FOR ANY GOOD DENDRITIC
GROWTH. THE BUFKIT IS SHOWING TWO HOURS OF SNOW FROM 2 TO 3 AM ON
WEDNESDAY. AFTER THAT...IT LOOSES THE UPPER MOISTURE SUPPORT.

WENT WITH A MOS BLEND ON THE TEMPERATURES. ALSO WENT WITH THE WARMER
MOS TEMPERATURES FOR THE HIGHS ON WEDNESDAY. WITH THE LIMITED
UPSLOPE...AND NOT MUCH SNOW...THE HIGHER TEMPS LOOKED PRETTY GOOD.

EXTENDED (THURSDAY MORNING THRU MONDAY)...NO MAJOR CHANGES TO
EXTENDED PACKAGE AS MODELS CONTINUE TO SHOW GOOD AGREEMENT. EVENT TO
FOCUS ON WAS EARLY WEEKEND DISTURBANCE MOVING THROUGH THE OHIO
VALLEY FROM THE PLAINS. THIS MORNINGS 12Z RUN OF THE GFS WAS
TRENDING A LITTLE FASTER WITH SYSTEM. BUT EVEN WITH THIS TREND...THE
GFS HAS BEEN FAIRLY CONSISTENT ON FOCUSING HIGHEST POPS DURING THE
DAY ON SATURDAY. ALSO...WAS TEMPTED TO INCREASE POPS TO LIKELY WITH
THIS SYSTEM...BUT THE STRENGTH OF THE SYSTEM WAS WEAKER THAN
YESTERDAYS RUN. CONSEQUENTLY...LEFT PREVIOUS SHIFTS 50 POPS. CALM
WEATHER EITHER SIDE OF THIS SYSTEM. MODELS DO HINT AT A FAST MOVING
SYSTEM POSSIBLY AFFECTING THE AREA JUST AFTER THE END OF THE
EXTENDED PERIOD.

1156 AM EST MON JAN 16 2006

UPDATED THE FORECAST TO INCREASE THE CLOUD COVER AND TO DECREASE THE
HIGH TEMPERATURES FOR TODAY.  CLOUDS ARE FORMING IN RESPONSE TO SOME
ISENTROPIC LIFT OUT AHEAD OF THE APPROACHING WARM FRONT. THE REST OF
THE FORECAST IS ON TRACK. ONE OF THE ISSUES TO WORK THROUGH FOR THE
FORECAST THIS AFTERNOON IS WHICH MODEL TO BELIEVE. THE NAM IS
SHOWING A BREAK BETWEEN THE PRECIPITATION ASSOCIATED WITH THE WARM
FRONT AND COLD FRONT ON TUESDAY AFTERNOON...WHEREAS THE GFS IS
SHOWING A CONTINUOUS ONSLAUGHT OF PRECIPITATION THROUGH THE PERIOD.
THE OTHER KEY ISSUE WITH BE THE SNOW FORECAST FOR TUESDAY NIGHT.
THE SYSTEM IS MOVING THOROUGH SO FAST THAT IT WILL BE HARD TO
ACCUMULATE MUCH SNOW. THERE WILL MOSTLY LIKELY BE A COUPLE OF SPOTS
WITH HIGHER ACCUMULATION WHERE SOME SQUALLS FORM...HOWEVER THOSE
AREAS WOULD BE ALMOST IMPOSSIBLE TO PINPOINT RIGHT NOW. THE WESTERLY
FLOW BEHIND THE FRONT WILL FAVOR ELEVATION THAT IS ORIENTED NORTH
SOUTH FOR UPSLOPE ACTIVITY. SINCE THE TERRAIN TENDS TO HAVE A MORE
NORTHEAST SOUTHWEST ORIENTATION...THIS SHOULD HELP TO LIMIT THE SNOW
ACCUMULATION WITH THE WRAP AROUND MOISTURE BEHIND THE FRONT. ALSO,
MOISTURE AVAILABILITY IS GOING TO BE A BIG ISSUE. LOOKING AT ALL OF
THE CURRENT CONDITIONS...IT IS GOING TO BE REALLY HARD TO FIND A
GOOD MOISTURE SOURCE. MOST OF THE AIR UPSTREAM IS VERY DRY AND THE
850 JET IS NOW ORIENTED NORTHEAST SOUTHWEST AND HAS NOT TAPPED INTO
ANY OF THE GULF MOISTURE.

331 AM EST MON JAN 16 2006

LOW PRESSURE SYSTEM CURRENTLY IN THE PLAINS IS CURRENTLY NUDGING TO
THE EAST. WEAKER INVERTED TROUGH ACROSS THE AREA IS ALSO
NOTED...WITH DEVELOPING WARM FRONT HANGING SOUTHEAST FROM THE LOW
CENTERED IN IA. TEMPERATURES HAVE STEADIED OFF AND EVEN SLOWLY ROSE
IN A FEW LOCATIONS AFTER MIDNIGHT AS S-SE WINDS HAVE ENGAGED.
DESPITE THE ISENTROPIC LIFT THAT WILL BE PRESENT TODAY AS
SOUTHWESTERLY FLOW RAMPS UP...LOW LEVELS WILL LIKELY REMAIN TOO DRY
TO SUPPORT ANYTHING THAT CAN REACH THE GROUND. MAIN EVENT WILL BE
WHEN WARM FRONT LIFTS TO THE NORTH LATER TONIGHT AND BRINGS
WIDESPREAD RAIN TO THE AREA.

GENERAL MODEL AGREEMENT CONTINUES WITH THE DEVELOPMENT OF A DEEP
UPPER LEVEL TROUGH ACROSS THE CONUS. GFS CONTINUES TO BE THE MOST
AMPLIFIED AND INTENSE WITH THE UPPER AND SFC LOW. NAM AND THE REST
SHOW SLIGHTLY WEAKER SYSTEM. EITHER WAY...ANOTHER ROUND OF
WIDESPREAD SOAKING RAINS WILL BE ON TAP FOR TUESDAY AND TUESDAY
NIGHT. NAM HAS TRENDED A LOT COOLER WITH THE AIR MASS OUT AHEAD OF
THE FRONT AND ESPECIALLY WITH THE AIR THAT CAN BE PULLED IN BEHIND
THE DEPARTING LOW. HAVE STUCK CLOSER TO THE GFS...AS THE AIR MASS
HAS BEEN MORE CONSISTENT.

A TREND OF A MORE PROGRESSIVE SYSTEM ALSO EXISTS. THIS WILL RESULT
IN SOME ACCUMULATING SNOW FOR THE AREA LATE TUESDAY NIGHT. DO NOT
HAVE GREAT CONFIDENCE IN THE AMOUNTS THIS FAR OUT...HOWEVER DESPITE
THE CONTINUED LESS FAVORABLE UPSLOPE FETCH...LAPSE RATES WILL MORE
THAN LIKELY MAKE UP FOR THIS. THERE WILL BE A SMALL PERIOD OF
MODERATE TO HEAVY SNOW AT SOME POINT...AS THE DENDRITIC GROWTH ZONE
LOWERS. GROUND TEMPERATURES WILL MITIGATE ACCUMULATION AT THE
ONSET...HOWEVER COLDER AIR WILL EVENTUALLY OVERCOME THIS. WILL
HIGHLIGHT THE POTENTIAL FOR THE ACCUMULATING SNOW IN THE HWO...BUT
WILL LEAVE IT AT THIS FOR NOW UNTIL MODELS BETTER NAIL DOWN THE
TIMING OF THE COLD AIR COMPARED TO THAT OF THE EXITING DEEPER
MOISTURE.

EXTENDED (THURSDAY THROUGH MONDAY)...ONLY TWEAKED A FEW GRIDS IN
THIS PART OF THE EXTENDED AS PREVIOUS PACKAGE HAD THINGS COVERED
WELL. HIGH PRESSURE AND HEIGHT RECOVERY WILL KEEP IT RELATIVELY DRY
THROUGH FRIDAY. TROUGH THEN DEVELOPS IN THE WESTERN CONUS...WITH
INITIAL SFC LOW EJECTING NORTHEAST THROUGH THE GREAT LAKES AND
KEEPING THE FRONTAL BOUNDARY JUST TO THE NORTHWEST OF THE AREA.
PARENT LOW THAN EJECTS OUT OF THE TEXAS PANHANDLE...WITH SFC LOW AND
ASSOCIATED COLD FRONT TAKING AIM AT EASTERN KENTUCKY LATE FRIDAY
NIGHT INTO SATURDAY. HIGH PRESSURE WILL THEN BUILD IN ONCE
AGAIN...KEEPING DRY WEATHER ACROSS THE AREA THROUGH THE BEGINNING OF
NEXT WEEK.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GREIF
Hazardous weather outlook, Jan 16, 4:30 PM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
430 PM EST MON JAN 16 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
430 PM EST MON JAN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

COLDER AIR RUSHING IN BEHIND A DEPARTING LOW PRESSURE SYSTEM WILL
CHANGE RAIN SHOWERS TO SNOW SHOWERS TUESDAY NIGHT. WHILE THERE IS
STILL SOME UNCERTAINTY WITH SNOWFALL AMOUNTS...AT THIS TIME IT
APPEARS THAT MOST LOCATIONS WILL PICK UP AROUND AN INCH. LOCALLY
HIGHER AMOUNTS WILL BE POSSIBLE IN THOSE LOCATIONS CLOSER TO AND
ALONG THE KENTUCKY AND VIRGINIA STATE BORDER...ESPECIALLY IN THE
HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN/RAY

Nearby

Wind Advisories in Kentucky, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.